Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 7 (2011), 088, 24 pages      arXiv:0807.0258
Contribution to the Special Issue “Relationship of Orthogonal Polynomials and Special Functions with Quantum Groups and Integrable Systems”

An Isomonodromy Interpretation of the Hypergeometric Solution of the Elliptic Painlevé Equation (and Generalizations)

Eric M. Rains
Department of Mathematics, California Institute of Technology, 1200 E. California Boulevard, Pasadena, CA 91125, USA

Received April 25, 2011, in final form September 06, 2011; Published online September 09, 2011

We construct a family of second-order linear difference equations parametrized by the hypergeometric solution of the elliptic Painlevé equation (or higher-order analogues), and admitting a large family of monodromy-preserving deformations. The solutions are certain semiclassical biorthogonal functions (and their Cauchy transforms), biorthogonal with respect to higher-order analogues of Spiridonov's elliptic beta integral.

Key words: isomonodromy; hypergeometric; Painlevé; biorthogonal functions.

pdf (384 kb)   tex (25 kb)


  1. Adler M., van Moerbeke P., The spectrum of coupled random matrices, Ann. of Math. (2) 149 (1999), 921-976, hep-th/9907213.
  2. Arinkin D., Borodin A., Moduli spaces of d-connections and difference Painlevé equations, Duke Math. J. 134 (2006), 515-556, math.AG/0411584.
  3. Arinkin D., Borodin A., Rains E.M., in preparation.
  4. Birkhoff G.D., General theory of linear difference equations, Trans. Amer. Math. Soc. 12 (1911), 243-284.
  5. Borodin A., Isomonodromy transformations of linear systems of difference equations, Ann. of Math. (2) 160 (2004), 1141-1182, math.CA/0209144.
  6. Deift P.A., Orthogonal polynomials and random matrices: a Riemann-Hilbert approach, Courant Lecture Notes in Mathematics, Vol. 3, New York University, Courant Institute of Mathematical Sciences, New York, 1999.
  7. van Diejen J.F., Spiridonov V.P., An elliptic Macdonald-Morris conjecture and multiple modular hypergeometric sums, Math. Res. Lett. 7 (2000), 729-746.
  8. Etingof P.I., Difference equations with elliptic coefficients and quantum affine algebras, hep-th/9312057.
  9. Etingof P.I., Galois groups and connection matrices of q-difference equations, Electron. Res. Announc. Amer. Math. Soc. 1 (1995), no. 1, 1-9.
  10. Fokas A.S., Its A.R., Kitaev A.V., The isomonodromy approach to matrix models in 2D quantum gravity, Comm. Math. Phys. 147 (1992), 395-430.
  11. Forrester P.J., Witte N.S., Bi-orthogonal polynomials on the unit circle, regular semi-classical weights and integrable systems, Constr. Approx. 24 (2006), 201-237, math.CA/0412394.
  12. Kajiwara K., Masuda T., Noumi M., Ohta Y., Yamada Y., 10E9 solution to the elliptic Painlevé equation, J. Phys. A: Math. Gen. 36 (2003), L263-L272, nlin.SI/0303032.
  13. Kitaev A.V., Special functions of the isomonodromy type, Acta Appl. Math. 64 (2000), 1-32.
  14. Krichever I.M., Analytic theory of difference equations with rational and elliptic coefficients and the Riemann-Hilbert problem, Uspekhi Mat. Nauk 59 (2004), no. 6, 111-150 (English transl.: Russian Math. Surveys 59 (2004), no. 6, 1117-1154), math-ph/0407018.
  15. Magnus A.P., Painlevé-type differential equations for the recurrence coefficients of semi-classical orthogonal polynomials, J. Comput. Appl. Math. 57 (1995), 215-237, math.CA/9307218.
  16. Praagman C., Fundamental solutions for meromorphic linear difference equations in the complex plane, and related problems, J. Reine Angew. Math. 369 (1986), 101-109.
  17. van der Put M., Singer M.F., Galois theory of difference equations, Lecture Notes in Mathematics, Vol. 1666, Springer-Verlag, Berlin, 1997.
  18. Rains E.M., Recurrences of elliptic hypergeometric integrals, in Elliptic Integrable Systems, Editors M. Noumi and K. Takasaki, Rokko Lectures in Mathematics, Vol. 18, Kobe University, 2005, 183-199, math.CA/0504285.
  19. Rains E.M., Transformations of elliptic hypergeometric integrals, Ann. of Math. (2) 171 (2010), 169-243, math.QA/0309252.
  20. Ruijsenaars S.N.M., A generalized hypergeometric function satisfying four analytic difference equations of Askey-Wilson type, Comm. Math. Phys. 206 (1999), 639-690.
  21. Sakai H., Rational surfaces associated with affine root systems and geometry of the Painlevé equations, Comm. Math. Phys. 220 (2001), 165-229.
  22. Spiridonov V.P., Elliptic beta integrals and special functions of hypergeometric type, in Integrable Structures of Exactly Solvable Two-Dimensional Models of Quantum Field Theory (Kiev, 2000), NATO Sci. Ser. II Math. Phys. Chem., Vol. 35, Kluwer Acad. Publ., Dordrecht, 2001, 305-313.
  23. Spiridonov V.P., On the elliptic beta function, Uspekhi Mat. Nauk 56 (2001), no. 1, 181-182 (English transl.: Russian Math. Surveys 56 (2001), no. 1, 185-186).
  24. Spiridonov V.P., Classical elliptic hypergeometric functions and their applications, in Elliptic Integrable Systems, Editors M. Noumi and K. Takasaki, Rokko Lectures in Mathematics, Vol. 18, Kobe University, 2005, 253-288, math.CA/0511579.
  25. Szegö G., Orthogonal polynomials, American Mathematical Society Colloquium Publications, Vol. 23, American Mathematical Society, New York, 1939.
  26. Yamada Y., A Lax formalism for the elliptic difference Painlevé equation, SIGMA 5 (2009), 042, 15 pages, arXiv:0811.1796.

Previous article   Next article   Contents of Volume 7 (2011)